Peripheral neuropathy

I finished 6 months of chemo before Christmas.  Because of problems with my original chemo it was changed to Abraxane.  I only had one course of that as I had a bad reaction and it has left me with peripheral neuropathy.  This was about 5 months ago, my oncologist told me it may take a while, should get better but sometimes doesnt!!  It has affected me in a few ways but my feet are particularly bad.  Any ideas of what I can do to help the symptoms, I would be very grateful  Many thanks

  • Hello I have triple negative and on a combination of chemotherapy and immunotherapy.  On cycle 4 each cycle 3 weeks then one week off.  Start of my third cycle I developed neuropathy mainly in my feet.  I’ve been prescribed a topical cream which made it worse.  I tried vIcks vapour rub  which helped,  CBD cream, not too bad but not good.  I’ve alway been an active gym goer that’s eased off from 6 aggressive workouts a week, to 3/4 low to moderate workouts a week due to overwhelming tiredness really.  If any one has an answer to ease the discomfort of neuropathy please please let me know. My Cancer Nurse isn’t helpful at all, actually quiet lazy.  I’ve been in contact with Macmillan and the didn’t attend a scheduled call last month so I’m on my own really.  Scared and angry that this monster has chosen me...sorry for the rant. This is my first post, so excuse me if it’s offensive in anyway.  Bless you all.

  • My doctor prescribed Amitriptyline for my feet, hasn't made a lot of difference but I now sleep so well that I hardly notice it at night when it's normally worse. I also take 2 paracetamol before going to bed. It's worth a try. Hope you soon feel a bit better.

  • Hello thank you for taking the time to reply and the recommendations which I will explore.  Hope everything works out for you and thanks again. 

  • Hi 

    Rant away!  It’s horrible to suffer from neuropathy and very frustrating that it’s not well supported so I’m sorry that you’re going through it.  Having done quite a bit of research, there’s not a lot of specific support, though I’m lucky that I’m under consultants for whom it’s a major interest. However there is medication that can help in some cases so worth discussing it with someone.  You could try asking your Oncologist to refer you to their pain team, who are usually anaesthetists who are trained in pain management. 

    Sorry to hear too that your Cancer Nurse isn’t helpful. You could try asking your team to swap to another one if this is an option?

    Are you still having chemotherapy?  Hopefully you’ve let your team know that you’re getting neuropathy in your feet and they should monitor you after each cycle and amend things if necessary.

    To give you hope, things do improve and I’m now playing golf 4 times a week whereas last summer I could hardly walk between the kitchen and the sofa.  Will be keeping my fingers crossed that you find relief in some way.

    Loffie x

  • Hello,

    I do hope all your neuropathy improves with time as I know it can and more often does although it can take some months.

    Unfortunately mine chose to remain permanent . I have had it over five years. 

    There are a few things which can improve it. I was referred to a neurologist. He did the tests to determine the extent of the problem. These are worth asking for as you will be told if any nerves are permanently damaged. Once the neurologist has that information he can give you appropriate pain management.  I take gabapentin.  I could take up to 500mg a day but I am only in my 60's and wanted to keep something on standby for the future. At the moment I take 300mg. I have cocodemol for extra relief if my feet are burning particularly at night. I have also found a foot cage which means bed clothes don't touch my feet is often helpful. My neurologist sent me for blood tests and a deficiency in B1, B6 and B12 was found. This is particularly significant. I now take these daily( B12 in liquid form every 10 days) and the pain is improved. The worse pain for me apart from burning feet which felt like ice at the same time.....how do they do that......? was in my leg. I was referred to a neuro surgeon who realised the sciatic nerve was being crushed by collapsing vertebrae.  He told me that whilst this problem may have developed in the future, his experience is that chemo accelerates the process. He is certain there was a connection and I had an operation for decompression at L4/L5.  Then physio.....unbelievably the simplest exercise alleviates the leg pain . I bend backwards from the waist, supporting back with hands, thumbs interlocked.12 bends x 3 times a day has made such a difference to my leg. It's like a miracle. I told the physio this....he said I'm not the first person to tell him that. So if you have leg pain, I really advise it.

    I find my skin peels less these days but both hands and feet do flare up. I use a very thick cream like hyaluronic acid cream to moisturise them. Put thick cream on then socks and/ or gloves and sleep with them so it soaks in. It doesn't stop it but it helps. If you get cramp which I also did frequently and especially at night, you may need a magnesium supplement. My cramp attacks are much less frequent now I have the magnesium. Obviously I am seen regularly. Every 3 months, six monthly blood tests. Sadly the nerves are deteriorating each test session. My feet and lower legs are now both effected but the neurologist is positive....he isn't looking for any other cause other than the taxotere from the chemo. 

    I hope there may be hints here that can help you. Remember it pis unlikely your neuropathy will be permanent. Doctors have told me the very serious reaction I had is rare. It was partly my own fault as I thought everyone got these effects and didn't seek help until I couldn't walk on my feet. I didn't want to make a fuss but it was a mistake and I should have asked for support.

    Take care. If you have other questions or think I can help......please don't hesitate to ask. I do feel that at last I am making some progress and returning to achieving normal things.....walks, shopping, gardening. My leg is at last standing up!

    Love Karen

    1. I
  • Hi, , I'm visiting from another group. How do you find the amitriptyline? I've got it for my hands mostly, but also feet. One side affect is weight gain, which I don't need, are you finding this?

  • Hello Loffie,  thank you for your reply, the response has been overwhelming as I’ve been alone for the past 4 months it’s a case of bloods, next day treatment, home.  Once a month an oncologist calls me to do my fit for next cycle call lasts 5 minutes. So today I feel happy.  Yes still on chemotherapy and immunotherapy did mention my neuropathy to the oncologist last week she suggested lowering my chemotherapy which I said no.  I did see my nurse briefly before my last treatment as I needed something signed for work, she said oh dear and that was it. Going to see if my GP can refer me to a neurologist, or mention it to the oncologist at my next appointment which is in 3 weeks time.  Tired soaking my feet in Epsom salts this evening, the sensation eased up but came back as soon as I was back on dry land.  There has to be something for me out there.  Anyway thank you for your post I will certainly look into your suggestions.

    Cydney97 xx

  • I’m on Abraxane started my 4th Cycle this week.  Neuropathy only start mid 3rd cycle before that I was saying it’s a breeze, wish I didn’t say that now. There has to be something out there to help with nerve pain.  I’m determined to find this.  

    stay safe

    Cydney97

  • I’m glad that you’ve mentioned it to your team.  It’s a difficult decision to make whether to have a reduced dose or potentially have to deal with worse CIPN symptoms in the future.  If you prefer not to have a reduced dose, depending on your treatment regime it might be worth asking if there’s an option of delaying your next cycle to give your feet time to recover.

    Wishing you all the best

    Loffie x

  • I have always struggled with weight but now it's even more of a problem and I don't need to gain any more. The only good thing about Amitriptyline is the sleep. I haven't slept so well since diagnosis so maybe it's worth it. I'll just have to eat less (again!). As I don't get too much pain in feet during the day it works as pain is worse at night.